Idaho, 2020

Damaging Winds in Idaho, May 19, 2020

May 19, 2020 · NWS PIH · 2 events in 1 county or zone

A severe thunderstorm caused damage near the town of Carey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A severe thunderstorm caused damage near the town of Carey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 19, 12:52 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, May 19, 12:52 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
152 PM MDT Tue May 19 2020

.SHORT TERM...Tonight through Thursday. Showers and thunderstorms
will gradually increase in coverage as the low lifts northeast
across the state through tomorrow. There is a risk of
strong/isolated severe thunderstorms through this evening,
especially over the central mountains where SPC has expanded the
Marginal risk area today. In reality, any storm today could easily
produce strong winds over 40 mph and/or small hail. Outside of
showers and storms there could be some gusty winds at times
overall. There might be a better chance tomorrow across the Snake
Plain, where localized blowing dust might occur. Snow levels
still drop to near 7000-7500ft across the Sawtooths southern
highlands, while they will be closer to 8000-8500ft near Island
Park and the Wyoming border. We could see some brief accumulations
in the Stanley Basin and on our highest summits, but impacts will
not be widespread or last too long as melting will eventually
take over. If you are venturing to our highest peaks, then you
will need to worry about having winter gear as some lingering
accumulations are possible.

For tomorrow night and Thursday, we will be in between storms.
Lingering showers and possible thunderstorms are forecast across
the mountains, especially the Sawtooths and east of I-15. Snow
levels will be lower overall, 6500-7500ft, Thursday morning. Trace
amounts of snow are possible down to those levels, but again
nothing impactful is anticipated. Winds will be gusty in the
afternoon, but lower than Wednesday so any impacts would be very
isolated.  Keyes

.LONG TERM...FRIDAY THROUGH NEXT TUESDAY...
Fri continues to look quite wet as a pronounced shortwave rotates
into the area with an attendant cold front progged for Fri eve.
Instability should be somewhat hampered by high temps only making it
into the upper 40s/mid 50s, but based on the favorable diurnal
timing of the front and upper-level dynamics, will continue to carry
mention of thunder with no severe wx currently expected. QPF amounts
in excess of 1/2 inch will be possible across the srn/ern highlands
into the Island Park region, with a couple inches of snow possible
above 6,000-7,000 feet CWA-wide with those colder temps. At this
time accumulations should remain high enough in elevation to avoid
any major impacts to travel, even at the passes. A few showers/t-
storms may linger Sat, esp in the mntns. We'll also have to keep an
eye on how much skies clear Sat AM, as any clearing may allow temps
to fall into the low 30s with the risk for frost just about
everywhere. Long-range models continue to run very dry for Sun/Mon
with a broad ridge of high pres taking control. NBM guidance remains
a bit sluggish to catch up and continues to carry PoPs each day, so
we again trimmed these back to better mirror the GFS/ECMWF/Canadian
consensus. Confidence in this drier solution is growing with decent
run-to-run consistency. A better signal for clearing Sun AM means
another round of frost possible. A warming trend is also expected to
start Sun afternoon, with 70s returning to lower elevations by Mon.
Tues, the warming trend continues, and models advertise varying
degrees of longwave troughing returning across the nrn Rockies. It
remains to be seen whether or not this feature will produce much
precip, but it does appear to be much more progressive and short-
lived compared to the stagnant cool/unsettled patterns we have
frequently found ourselves in over the past few weeks. - KSmith

&&

.AVIATION...This afternoon will not be as breezy as yesterday, but based on
projected downslope flow advertised on HRRR guidance and how well
this performed yesterday, we continue to carry 20G30kts at KPIH out
of the S/SW (higher than MOS guidance). Elsewhere, while winds have
decreased since yesterday, potential for TS has increased with high-
res HREF ensemble members generating some pretty widespread activity
after 20-21z along and west of the I-15 corridor (KPIH/KIDA),
possibly lingering until midnight or later. Potential for a TS to
hit a terminal is definitely there for KPIH/KIDA/KBYI/KSUN, but with
a few differences noted between different high-res reflectivity
projections and the fact that most of the activity doesn't exist
yet, we continued to blanket VCTS and will have to closely monitor
observational trends for the need to amend. Decent low-level
moisture may take the edge off downdraft efficiency today compared
to yesterday, but a few stronger storms could still squeak out small
hail or erratic wind gusts. Main focus tonight will be cigs, as
guidance trends all sites toward MVFR over the course of the night.
At this time, greatest concern for BKN or better MVFR cigs is at
KBYI/KSUN after 07-09z. We leaned into this potential in the TAFs,
but will need to monitor trends in case cigs try to nudge lower,
which is possible given nocturnal precip in the area. At this time
IFR conditions remain unlikely. In general expect a repeat
performance Wed with breezy conditions and showers/storms. -
KSmith

&&

.FIRE WEATHER...Showers and thunderstorms will spread eastward over
the next two days and expand in coverage. The unsettled weather
continues through at least Sat evening, then high pressure returns
for Sun through Mon, at a minimum. The low coming in will bring its
cold core over the central Idaho mountains by Wed; this air is cold
enough to bring snow back to the higher elevations, mostly above
7500ft. Farther south is a lower concern, as the air is warmer and
the terrain is lower. Temperatures will be on a cooling trend
through Fri, then as the low slowly departs Sat night, skies will
start clearing and temperatures will warm. With cool temperatures
and abundant precipitation, humidity will remain high. With the
approaching low, wind will be breezy to windy, but not as strong as
Mon wind. Wind will continue to be at least breezy (10-20 mph)
through Fri. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 19, 2:01 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pocatello ID
301 PM MDT Tue May 19 2020

IDZ056-192115-
Southern Hills/Albion Mountains ID-
301 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CASSIA COUNTY UNTIL
315 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Rogerson, or 16 miles west of Oakley Reservoir, moving
north at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bostetter Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4211 11428 4242 11429 4242 11410 4211 11414
TIME...MOT...LOC 2100Z 179DEG 42KT 4219 11426

ND

The radar

The Pocatello radar (KSFX), 103 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blaine

When
May 19, 3:25 PM MST to 3:35 PM MST
Where
Blaine County, 1 mi E of Carey
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.300, -113.930

Portions of a 2 by 4 storage shed had sheet metal and wood blown across a yard 1 mile east of Carey.

Thunderstorm Wind, Blaine

When
May 19, 3:26 PM MST to 3:35 PM MST
Where
Blaine County, 1 mi N of Carey
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.315, -113.950

Three trees along with power lines were downed across Little Wood Reservoir Road just north of Carey. It was very near N Main St or US Highway 20. 700 customers were without power in the towns of Carey, Picabo, and Gannett.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892220, 892260.